Michigan, 2008

Wildfire in Michigan, April 24, 2008

April 24, 2008 · NWS APX · 1 event in 1 county or zone

The Four Mile Road Fire developed early in the afternoon on the 24th, a few miles south-southeast of Grayling. Sparks from a passing train were a possible cause.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The Four Mile Road Fire developed early in the afternoon on the 24th, a few miles south-southeast of Grayling. Sparks from a passing train were a possible cause. It was a warm, dry, windy day, and a Red Flag Warning was in effect. The fire quickly expanded as it raced to the northwest, crossing I-75 by late afternoon between the Four Mile Road and I-75 Business Loop exits. Eventually, 1300 acres were burned, and the fire threatened the Ramada Inn and Admiral gas station on the far south end of Grayling. However, the only structures lost were about half a dozen cabins near the Simpson Lakes, about two miles south of downtown Grayling. Damage at the Grayling Game Club was near $287,000. In addition, a State of Michigan Department of Natural Resources (DNR) transport truck, used to bring bulldozers to the fire line, was claimed by the fire. Total cost of the fire to the DNR was $619,000. This included both the cost of suppressing the fire, and damage done to timber and the transport. (Note that fire suppression costs are not considered damages done by the fire.) Power was lost in Grayling, fifty homes were evacuated, and I-75 was closed for several hours. The fire slowed considerably that evening as winds and temperatures decreased. Several periods of rain, beginning that night and continuing into the night of the 25th, helped extinguish the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 24, 11:39 AM EST, 21 minutes earlier.

Area forecast discussion, Apr 24, 11:39 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1239 PM EDT THU APR 24 2008

.UPDATE...TEMPERATURES ARE INCREASING ON TRACK AND WITH THE
EXTREME LOW RH VALUES, THE RFW STILL LOOKS ON TRACK. NO OTHER
UPDATES ARE ANTICIPATED.

LUTZ

&&

.PREV DISCUSSION... /ISSUED 356 AM EDT THU APR 24 2008/

DISCUSSION...FOCUS OVER THE NEXT SEVERAL DAYS WILL BE ON UPPER
LEVEL ENERGY CROSSING THE GREAT BASIN THIS MORNING...AS IT HEADS
TOWARD THE GREAT LAKES REGION FOR THE COMING WEEKEND AS PART OF AN
OVERALL EASTWARD SHIFT OF THE MEAN LONG WAVE TROUGH OVER WESTERN
NORTH AMERICA.  AHEAD OF THIS FEATURE...SHORT WAVE RIDGING OVER THE
GREAT LAKES THIS MORNING SHARPENS AS IT SLIDES EAST TODAY AS MAIN
UPPER LEVEL ENERGY CROSSES THE ROCKIES.  WATER VAPOR IMAGERY AND
UPSTREAM PROFILERS SHOW A WEAKER LEAD SHORT WAVE OVER OK/TX THAT
WILL LIFT NORTHEAST AND CROSS LOWER MI LATER TONIGHT.  MAIN SHORT
WAVE TROUGH THEN GOES NEGATIVE TILT AS IT EMERGES ACROSS THE MID
MISSISSIPPI VALLY AND BEGINS TO ROTATE NORTHEAST TOWARD THE GREAT
LAKES FRIDAY NIGHT...WHILE DEEPENING AS WAVELENGTH BETWEEN IT AND
DOWNSTREAM RIDGE NARROWS. RESULTANT DEEPENING SURFACE CYCLONE THEN
SHOVES A COLD FRONT ACROSS THE STATE DURING THE EARLY PART OF
SATURDAY.

FIRE WEATHER ISSUES ALREADY TACKLED BY THE WEDNESDAY DAY SHIFT (SEE
ONGOING RED FLAG WARNING)...SO FORECAST PROBLEMS THIS MORNING WILL
DEAL WITH PRECIPITATION EVOLUTION ISSUES LATER TONIGHT INTO THE
WEEKEND.

CURRENT ANALYSIS...WEAK BUBBLE OF HIGH PRESSURE CENTER OVER LOWER MI
EARLY THIS MORNING...WITH PLENTY OF DRY AIR OVER THE REGION PER 00Z
RAOBS (APX PRECIPITABLE WATER A MERE 0.19 INCH).  MORE OF A MESS
UPSTREAM WITH ONGOING CONVECTION ACROSS THE CENTRAL/SOUTHERN
PLAINS...AS WELL AS ACROSS THE DAKOTAS ALONG SHARPER BAROCLINIC ZONE
WHICH EXTENDS NORTHEAST TO THE WESTERN SHORE OF LAKE SUPERIOR.
DEBRIS CLOUDINESS FROM UPSTREAM PRECIPITATION BEGINNING TO IMPINGE
UPON NORTHERN MI AS WELL.

TODAY/TONIGHT...INCREASING MID/HIGH CLOUDS EXPECTED TODAY AS SHORT
WAVE RIDGING MOVES EAST AND UPSTREAM DEBRIS CLOUDS SPREAD INTO THE
REGION.  BUT ANOTHER MILD DAY ON TAP (HIGHS MAINLY IN THE 70S IN
AREAS AWAY FROM INFLUENCE OF SOUTHEAST ONSHORE FLOW)...WITH GUSTY
SOUTHEAST WINDS (OVER 25 MPH AT TIMES) AND RELATIVE HUMIDITIES
FALLING BELOW 25 PERCENT LEADING TO THE INCREASED WILDFIRE THREAT.

FOR TONIGHT...AXIS OF DEEPER MOISTURE (PRECIPITABLE WATER VALUES
ABOVE 1 INCH) MOVES INTO THE FORECAST AREA AHEAD OF WEAK MID
LEVEL LEAD SHORT WAVE TROUGH. FORECAST TRENDS ARE A BIT SLOWER
WITH ONSET OF PRECIPITATION...AS FORCING ARRIVES A BIT LATER AND
LOW LEVEL DRY AIR HANGS ON STUBBORNLY. SO WILL CONTINUE TO REFINE
PRECIPITATION TIMING...NOT BRINGING IN MUCH QPF PRIOR TO
MIDNIGHT...AND NOTHING INTO NORTHEAST LOWER UNTIL LATE. SOME
INCREASE IN ELEVATED INSTABILITY AS SHOWALTER INDICES DROP TO NEAR
ZERO/ NEGATIVE SATURATED EPV IN THE 850-700MB SUGGEST AN ISOLATED
THUNDER THREAT AS WELL.

FRIDAY...SHOWER CHANCES WILL CONTINUE THROUGH THE DAY FRIDAY AS DEEP
LAYER MOISTURE HANGS AROUND ALONG WITH CONTINUED LOW/MID LEVEL WARM
ADVECTION.  MAY END UP THAT THE GREATEST THREAT WILL BE DURING THE
FIRST HALF OF THE DAY...WITH A RELATIVE LULL IN THE AFTERNOON BEFORE
COLD FRONT SWINGS IN FRIDAY NIGHT.  A NICE AXIS OF ELEVATED
INSTABILITY IS FORECAST ALONG/AHEAD OF THE FRONT (OVER 1000 J/KG
925-850MB MUCAPE IN BOTH NAM/GFS). KINEMATIC FIELDS ALSO NOT BAD
WITH 30-40KTS 0-6KM SHEAR AND 45-50KT SOUTHWESTERLY 850MB FLOW.
ALTHOUGH FORECAST AREA CURRENTLY JUST OUTSIDE NORTHERN END OF DAY
2 SPC OUTLOOK...PARAMETERS ARE FAVORABLE FOR ORGANIZED STORMS AND
SOME SEVERE CONVECTION ACROSS THE FORECAST AREA FRIDAY NIGHT.
EXACTLY HOW THIS EVOLVES IS AN UNKNOWN...WILL MORE SURFACE BASED
STORMS INITIALLY FIRE AHEAD COLD FRONT IN WI AND LIFT NORTHEAST
TOWARD THE FORECAST AREA (OR POSSIBLY DEVELOP ALONG QUASI-WARM FRONT/
LOW LEVEL MOISTURE GRADIENT ACROSS CENTRAL/NORTHWEST LOWER LATE
IN THE DAY???)...OR WILL STORMS BE A BIT MORE ELEVATED AND FORM
RIGHT ALONG COLD FRONT DURING THE EVENING. UNIDIRECTIONAL WIND
PROFILES AND STRENGTH OF LOW LEVEL FLOW SUPPORT POTENTIAL FOR
DAMAGING WIND GUSTS PROVIDED LOWEST LAYERS ARENT DECOUPLED ENOUGH
TO ALLOW HIGHER MOMENTUM TO REACH THE SURFACE...AND FORECAST SHEAR
MAGNITUDE STRONG ENOUGH TO SUGGEST POTENTIAL FOR ROTATING UPDRAFTS
(PARTICULARLY ACROSS WESTERN HALF OF THE FORECAST AREA).  BOTTOM
LINE IS THAT THE POTENTIAL IS THERE...AS USUAL PLENTY OF QUESTION
MARKS AS TO OVERALL EVOLUTION OF THE THREAT. BUT DO THINK ITS
WORTH MAKING SOME MENTION OF THIS IN MORNING EDITION OF HWO. COLD
AIR WILL SPILL INTO THE FORECAST AREA EARLY SATURDAY MORNING
BEHIND THE FRONT...DROPPING TEMPERATURES THROUGH THE 40S AND
POSSIBLY SOME UPPER 30S BY DAYBREAK.

MARINE ISSUES...SOUTHEAST WINDS TO INCREASE TODAY AS SURFACE HIGH
PUSHES EAST...AND WILL BECOME QUITE GUSTY IN NEARSHORE ZONES WITH AN
OFFSHORE WIND COMPONENT.  SO WILL ISSUE A SMALL CRAFT ADVISORY FOR
THE NORTHWEST LOWER NEARSHORE ZONES PLUS THE STRAITS OF MACKINAC FOR
THE AFTERNOON AND EVENING HOURS.  COLD FRONTAL PASSAGE FRIDAY NIGHT
IS NEXT CONCERN...STRONGER GRADIENT AROUND DEEPENING SURFACE LOW
NEAR WESTERN LAKE SUPERIOR...COMBINED WITH LOW LEVEL COLD ADVECTION
AND A PRETTY GOOD ISALLOBARIC COMPONENT COULD LEAD TO GALE FORCE
GUSTS ESPECIALLY IN THE LAKE MICHIGAN NEARSHORE ZONES.

EARLY EXTENDED RANGE (SATURDAY THROUGH MONDAY)...WILL DRY THE
FORECAST OUT FOR SATURDAY IN THE COLD FRONTS WAKE...WITH HIGH
TEMPERATURES FINALLY DROPPING BACK BELOW NORMAL (NOT THAT ITS A
GOOD THING).  ANOTHER SHORT WAVE TROUGH DIGGING INTO THE LOWER
MISSISSIPPI VALLEY SUNDAY WILL BE THE NEXT PROBLEM MAKER...AS
GUIDANCE HAS BEEN HAVING TROUBLE FOCUSING ON HOW THIS SYSTEM WILL
EVOLVE.  THE MAIN IDEA CENTERS ON WARM ADVECTION/WRAP AROUND
PRECIPITATION IMPACTING NORTHERN MI IN THE SUNDAY/MONDAY TIME
FRAME...THOUGH WITH ENOUGH COLD AIR STILL IN PLACE TO PRESENT SOME
PRECIP TYPE ISSUES ESPECIALLY COME MONDAY AS BOTH GFS/ECMWF TRENDING
TOWARD THE POSSIBILITY OF MORE IN THE WAY OF FROZEN PRECIPITATION.
WILL TREND FORECAST A BIT IN THIS DIRECTION...WITH MORE SNOW ACROSS
EASTERN UPPER BY MONDAY AND COLDER TEMPERATURES IN GENERAL.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING UNTIL 10 PM EDT THIS EVENING FOR MIZ016>036-041-
     042.

LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Apr 24, 3:40 AM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
440 AM EDT THU APR 24 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
440 AM EDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES...LOW HUMIDITY...AND GUSTY SOUTHEAST WINDS WILL
COMBINE TO BRING ABOUT INCREASED FIRE DANGER THIS AFTERNOON AND
EVENING. SEE ONGOING RED FLAG WARNING FOR ADDITIONAL DETAILS.

THERE IS A CHANCE FOR A FEW THUNDERSTORMS ACROSS NORTHERN MICHIGAN
AFTER MIDNIGHT.  SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN
FRIDAY AND FRIDAY NIGHT. SOME OF THE STRONGER STORMS FRIDAY NIGHT
COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.

WINDS COULD GUST TO GALE FORCE WITHIN THE LAKE MICHIGAN NEARSHORE
WATERS ALONG THE EASTERN UPPER AND NORTHWEST LOWER MICHIGAN
SHORELINE FRIDAY NIGHT AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Crawford

When
April 24, 12:00 PM EST to 9:00 PM EST
Where
Crawford forecast zone
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85983.